doi: 10.3934/dcdss.2021091
Online First

Online First articles are published articles within a journal that have not yet been assigned to a formal issue. This means they do not yet have a volume number, issue number, or page numbers assigned to them, however, they can still be found and cited using their DOI (Digital Object Identifier). Online First publication benefits the research community by making new scientific discoveries known as quickly as possible.

Readers can access Online First articles via the “Online First” tab for the selected journal.

Boundary observability and exact controllability of strongly coupled wave equations

1. 

Lebanese University, Faculty of sciences 1 and EDST, Khawarizmi Laboratory of Mathematics and Applications-KALMA, Hadath-Beirut, Lebanon

2. 

Lebanese International University, Department of mathematics and physics, Beirut, Lebanon, Lebanese University, Faculty of Business, Section 5, Nabateieh, Lebanon

* Corresponding author: Ali Wehbe

Received  March 2021 Revised  May 2021 Early access August 2021

In this paper, we study the exact controllability of a system of two wave equations coupled by velocities with boundary control acted on only one equation. In the first part of this paper, we consider the $ N $-d case. Then, using a multiplier technique, we prove that, by observing only one component of the associated homogeneous system, one can get back a full energy of both components in the case where the waves propagate with equal speeds (i.e. $ a = 1 $ in (1)) and where the coupling parameter $ b $ is small enough. This leads, by the Hilbert Uniqueness Method, to the exact controllability of our system in any dimension space. It seems that the conditions $ a = 1 $ and $ b $ small enough are technical for the multiplier method. The natural question is then : what happens if one of the two conditions is not satisfied? This consists the aim of the second part of this paper. Indeed, we consider the exact controllability of a system of two one-dimensional wave equations coupled by velocities with a boundary control acted on only one equation. Using a spectral approach, we establish different types of observability inequalities which depend on the algebraic nature of the coupling parameter $ b $ and on the arithmetic property of the wave propagation speeds $ a $.

Citation: Ali Wehbe, Marwa Koumaiha, Layla Toufaily. Boundary observability and exact controllability of strongly coupled wave equations. Discrete & Continuous Dynamical Systems - S, doi: 10.3934/dcdss.2021091
References:
[1]

F. Alabau, Observabilité frontière indirecte de systèmes faiblement couplés, C. R. Acad. Sci. Paris Sér. I Math., 333 (2001), 645-650.  doi: 10.1016/S0764-4442(01)02076-6.  Google Scholar

[2]

F. Alabau-Bousouira, A two level energy method for indirect boundary obsevability and controllability of weakly coupled hyperbolic systems, SIAM J. Control. Optim, 42 (2003), 871-906.  doi: 10.1137/S0363012902402608.  Google Scholar

[3]

F. Alabau-Boussouira and M. Léautaud, Indirect controllability of locally coupled wave-type systems and applications, J. Math. Pures Appl., 99 (2013), 544-576.  doi: 10.1016/j.matpur.2012.09.012.  Google Scholar

[4]

F. Alabau-BoussouiraZ. Wang and L. Yu, A one-step optimal energy decay formula for indirectly nonlinearly damped hyperbolic systems coupled by velocities, ESAIM Control Optim. Calc. Var., 23 (2017), 721-749.  doi: 10.1051/cocv/2016011.  Google Scholar

[5]

F. Ammar Khodja and A. Bader, Stabilizability of systems of one-dimensional wave equations by one internal or boundary control force, SIAM J. Control Optim., 39 (2001), 1833–1851 (electronic). doi: 10.1137/S0363012900366613.  Google Scholar

[6]

F. Ammar KhodjaA. Benabdallah and C. Dupaix, Null-controllability of some reaction-diffusion systems with one control force, J. Math. Anal. Appl., 320 (2006), 928-943.  doi: 10.1016/j.jmaa.2005.07.060.  Google Scholar

[7]

Y. Bugeaud, Approximation by Algebraic Numbers, vol. 160 of Cambridge Tracts in Mathematics, Cambridge University Press, Cambridge, 2004, doi: 10.1017/CBO9780511542886.  Google Scholar

[8]

S. Gerbi, C. Kassem, A. Mortada and A. Wehbe, Exact controllability and stabilization of locally coupled wave equations: Theoretical Results, Z. Anal. Anwend., 40 (2021), 67–96, arXiv e-prints, arXiv: 2003.14001. doi: 10.4171/ZAA/1673.  Google Scholar

[9]

V. Komornik, Exact Controllability and Stabilization, RAM: Research in Applied Mathematics, Masson, Paris; John Wiley & Sons, Ltd., Chichester, 1994, The multiplier method.  Google Scholar

[10]

V. Komornik and P. Loreti, Ingham-type theorems for vector-valued functions and observability of coupled linear systems, SIAM J. Control Optim., 37 (1999), 461-485.  doi: 10.1137/S0363012997317505.  Google Scholar

[11]

V. Komornik and P. Loreti, Fourier Series in Control Theory, Springer Monographs in Mathematics, Springer-Verlag, New York, 2005.  Google Scholar

[12]

J.-L. Lions, Contrôlabilité Exacte Perturbations et Stabilisation de Systèmes Distribués. Tome 1., Contrôlabilité Exacte, Recherches en Mathématiques Appliquées, Masson, Paris, Milan, Barcelone, 1988. Google Scholar

[13]

P. Loreti and B. Rao, Compensation spectrale et taux de décroissance optimal de l'énergie de systèmes partiellement amortis, C. R. Math. Acad. Sci. Paris, 337 (2003), 531-536.  doi: 10.1016/j.crma.2003.08.009.  Google Scholar

[14]

N. Najdi, Etude de la Stabilisation Exponentielle et Polynômiale de Certains Systèmes d'équations Couplées par des Contrôles Indirects Bornés ou non Bornés, PhD thesis, Université de Valenciennes et Université Libanaise, 2016. Google Scholar

[15]

A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, vol. 44 of Applied Mathematical Sciences, Springer-Verlag, New York, 1983 doi: 10.1007/978-1-4612-5561-1.  Google Scholar

[16]

B. Rao and Z. Liu, A spectral approach to the indirect boundary control of a system of weakly coupled wave equations, Discrete and Continuous Dynamical Systems, 23 (2009), 399-414.  doi: 10.3934/dcds.2009.23.399.  Google Scholar

[17]

L. Toufayli, Stabilisation Polynomiale et Contrôlabilité Exacte Des Équations Des Ondes Par Des Contrôles Indirects et Dynamiques, PhD thesis, Université de Strasbourg, 2013. Google Scholar

[18]

A. Wehbe and W. Youssef, Indirect locally internal observability and controllability of weakly coupled wave equations, Differential Equations and Applications-DEA, 3 (2011), 449-462.  doi: 10.7153/dea-03-28.  Google Scholar

[19]

X. Zhang and E. Zuazua, Polynomial decay and control of a $1-d$ hyperbolic-parabolic coupled system, J. Differential Equations, 204 (2004), 380-438.  doi: 10.1016/j.jde.2004.02.004.  Google Scholar

show all references

References:
[1]

F. Alabau, Observabilité frontière indirecte de systèmes faiblement couplés, C. R. Acad. Sci. Paris Sér. I Math., 333 (2001), 645-650.  doi: 10.1016/S0764-4442(01)02076-6.  Google Scholar

[2]

F. Alabau-Bousouira, A two level energy method for indirect boundary obsevability and controllability of weakly coupled hyperbolic systems, SIAM J. Control. Optim, 42 (2003), 871-906.  doi: 10.1137/S0363012902402608.  Google Scholar

[3]

F. Alabau-Boussouira and M. Léautaud, Indirect controllability of locally coupled wave-type systems and applications, J. Math. Pures Appl., 99 (2013), 544-576.  doi: 10.1016/j.matpur.2012.09.012.  Google Scholar

[4]

F. Alabau-BoussouiraZ. Wang and L. Yu, A one-step optimal energy decay formula for indirectly nonlinearly damped hyperbolic systems coupled by velocities, ESAIM Control Optim. Calc. Var., 23 (2017), 721-749.  doi: 10.1051/cocv/2016011.  Google Scholar

[5]

F. Ammar Khodja and A. Bader, Stabilizability of systems of one-dimensional wave equations by one internal or boundary control force, SIAM J. Control Optim., 39 (2001), 1833–1851 (electronic). doi: 10.1137/S0363012900366613.  Google Scholar

[6]

F. Ammar KhodjaA. Benabdallah and C. Dupaix, Null-controllability of some reaction-diffusion systems with one control force, J. Math. Anal. Appl., 320 (2006), 928-943.  doi: 10.1016/j.jmaa.2005.07.060.  Google Scholar

[7]

Y. Bugeaud, Approximation by Algebraic Numbers, vol. 160 of Cambridge Tracts in Mathematics, Cambridge University Press, Cambridge, 2004, doi: 10.1017/CBO9780511542886.  Google Scholar

[8]

S. Gerbi, C. Kassem, A. Mortada and A. Wehbe, Exact controllability and stabilization of locally coupled wave equations: Theoretical Results, Z. Anal. Anwend., 40 (2021), 67–96, arXiv e-prints, arXiv: 2003.14001. doi: 10.4171/ZAA/1673.  Google Scholar

[9]

V. Komornik, Exact Controllability and Stabilization, RAM: Research in Applied Mathematics, Masson, Paris; John Wiley & Sons, Ltd., Chichester, 1994, The multiplier method.  Google Scholar

[10]

V. Komornik and P. Loreti, Ingham-type theorems for vector-valued functions and observability of coupled linear systems, SIAM J. Control Optim., 37 (1999), 461-485.  doi: 10.1137/S0363012997317505.  Google Scholar

[11]

V. Komornik and P. Loreti, Fourier Series in Control Theory, Springer Monographs in Mathematics, Springer-Verlag, New York, 2005.  Google Scholar

[12]

J.-L. Lions, Contrôlabilité Exacte Perturbations et Stabilisation de Systèmes Distribués. Tome 1., Contrôlabilité Exacte, Recherches en Mathématiques Appliquées, Masson, Paris, Milan, Barcelone, 1988. Google Scholar

[13]

P. Loreti and B. Rao, Compensation spectrale et taux de décroissance optimal de l'énergie de systèmes partiellement amortis, C. R. Math. Acad. Sci. Paris, 337 (2003), 531-536.  doi: 10.1016/j.crma.2003.08.009.  Google Scholar

[14]

N. Najdi, Etude de la Stabilisation Exponentielle et Polynômiale de Certains Systèmes d'équations Couplées par des Contrôles Indirects Bornés ou non Bornés, PhD thesis, Université de Valenciennes et Université Libanaise, 2016. Google Scholar

[15]

A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, vol. 44 of Applied Mathematical Sciences, Springer-Verlag, New York, 1983 doi: 10.1007/978-1-4612-5561-1.  Google Scholar

[16]

B. Rao and Z. Liu, A spectral approach to the indirect boundary control of a system of weakly coupled wave equations, Discrete and Continuous Dynamical Systems, 23 (2009), 399-414.  doi: 10.3934/dcds.2009.23.399.  Google Scholar

[17]

L. Toufayli, Stabilisation Polynomiale et Contrôlabilité Exacte Des Équations Des Ondes Par Des Contrôles Indirects et Dynamiques, PhD thesis, Université de Strasbourg, 2013. Google Scholar

[18]

A. Wehbe and W. Youssef, Indirect locally internal observability and controllability of weakly coupled wave equations, Differential Equations and Applications-DEA, 3 (2011), 449-462.  doi: 10.7153/dea-03-28.  Google Scholar

[19]

X. Zhang and E. Zuazua, Polynomial decay and control of a $1-d$ hyperbolic-parabolic coupled system, J. Differential Equations, 204 (2004), 380-438.  doi: 10.1016/j.jde.2004.02.004.  Google Scholar

[1]

Abdelmouhcene Sengouga. Exact boundary observability and controllability of the wave equation in an interval with two moving endpoints. Evolution Equations & Control Theory, 2020, 9 (1) : 1-25. doi: 10.3934/eect.2020014

[2]

Bopeng Rao, Zhuangyi Liu. A spectral approach to the indirect boundary control of a system of weakly coupled wave equations. Discrete & Continuous Dynamical Systems, 2009, 23 (1&2) : 399-414. doi: 10.3934/dcds.2009.23.399

[3]

Lingyang Liu, Xu Liu. Controllability and observability of some coupled stochastic parabolic systems. Mathematical Control & Related Fields, 2018, 8 (3&4) : 829-854. doi: 10.3934/mcrf.2018037

[4]

Abdelaziz Bennour, Farid Ammar Khodja, Djamel Teniou. Exact and approximate controllability of coupled one-dimensional hyperbolic equations. Evolution Equations & Control Theory, 2017, 6 (4) : 487-516. doi: 10.3934/eect.2017025

[5]

Fengyan Yang. Exact boundary null controllability for a coupled system of plate equations with variable coefficients. Evolution Equations & Control Theory, 2021  doi: 10.3934/eect.2021036

[6]

Mohammed Aassila. Exact boundary controllability of a coupled system. Discrete & Continuous Dynamical Systems, 2000, 6 (3) : 665-672. doi: 10.3934/dcds.2000.6.665

[7]

Irena Lasiecka, Roberto Triggiani. Global exact controllability of semilinear wave equations by a double compactness/uniqueness argument. Conference Publications, 2005, 2005 (Special) : 556-565. doi: 10.3934/proc.2005.2005.556

[8]

Tatsien Li, Bopeng Rao, Yimin Wei. Generalized exact boundary synchronization for a coupled system of wave equations. Discrete & Continuous Dynamical Systems, 2014, 34 (7) : 2893-2905. doi: 10.3934/dcds.2014.34.2893

[9]

Sergei Avdonin, Jeff Park, Luz de Teresa. The Kalman condition for the boundary controllability of coupled 1-d wave equations. Evolution Equations & Control Theory, 2020, 9 (1) : 255-273. doi: 10.3934/eect.2020005

[10]

Long Hu, Tatsien Li, Bopeng Rao. Exact boundary synchronization for a coupled system of 1-D wave equations with coupled boundary conditions of dissipative type. Communications on Pure & Applied Analysis, 2014, 13 (2) : 881-901. doi: 10.3934/cpaa.2014.13.881

[11]

Jibin Li, Fengjuan Chen. Exact travelling wave solutions and their dynamical behavior for a class coupled nonlinear wave equations. Discrete & Continuous Dynamical Systems - B, 2013, 18 (1) : 163-172. doi: 10.3934/dcdsb.2013.18.163

[12]

Xu Zhang, Chuang Zheng, Enrique Zuazua. Time discrete wave equations: Boundary observability and control. Discrete & Continuous Dynamical Systems, 2009, 23 (1&2) : 571-604. doi: 10.3934/dcds.2009.23.571

[13]

Ning-An Lai, Jinglei Zhao. Potential well and exact boundary controllability for radial semilinear wave equations on Schwarzschild spacetime. Communications on Pure & Applied Analysis, 2014, 13 (3) : 1317-1325. doi: 10.3934/cpaa.2014.13.1317

[14]

Tatsien Li, Bopeng Rao, Zhiqiang Wang. Exact boundary controllability and observability for first order quasilinear hyperbolic systems with a kind of nonlocal boundary conditions. Discrete & Continuous Dynamical Systems, 2010, 28 (1) : 243-257. doi: 10.3934/dcds.2010.28.243

[15]

Patrick Martinez, Judith Vancostenoble. Exact controllability in "arbitrarily short time" of the semilinear wave equation. Discrete & Continuous Dynamical Systems, 2003, 9 (4) : 901-924. doi: 10.3934/dcds.2003.9.901

[16]

Arnaud Heibig, Mohand Moussaoui. Exact controllability of the wave equation for domains with slits and for mixed boundary conditions. Discrete & Continuous Dynamical Systems, 1996, 2 (3) : 367-386. doi: 10.3934/dcds.1996.2.367

[17]

Abdeladim El Akri, Lahcen Maniar. Uniform indirect boundary controllability of semi-discrete $ 1 $-$ d $ coupled wave equations. Mathematical Control & Related Fields, 2020, 10 (4) : 669-698. doi: 10.3934/mcrf.2020015

[18]

Yanqing Wang, Donghui Yang, Jiongmin Yong, Zhiyong Yu. Exact controllability of linear stochastic differential equations and related problems. Mathematical Control & Related Fields, 2017, 7 (2) : 305-345. doi: 10.3934/mcrf.2017011

[19]

Cung The Anh, Vu Manh Toi. Local exact controllability to trajectories of the magneto-micropolar fluid equations. Evolution Equations & Control Theory, 2017, 6 (3) : 357-379. doi: 10.3934/eect.2017019

[20]

Belhassen Dehman, Jean-Pierre Raymond. Exact controllability for the Lamé system. Mathematical Control & Related Fields, 2015, 5 (4) : 743-760. doi: 10.3934/mcrf.2015.5.743

2020 Impact Factor: 2.425

Metrics

  • PDF downloads (47)
  • HTML views (80)
  • Cited by (0)

Other articles
by authors

[Back to Top]